Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 150, NWS Blacksburg, VA

June 26, 2000Henry County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2000, 9:06 PM EDT for Henry County, Pittsylvania County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2000, 9:06 PM EDT (01:06 UTC)
Expired
Jun 26, 2000, 9:45 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Henry County, VA, Pittsylvania County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 270107
SVRRNK
VAC089-143-270145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT MON JUN 26 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 945 PM EDT.

* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF AXTON...MOVING NORTHEAST
  AT 25 MPH.

SOME LOCATIONS THREATENED THROUGH 945 PM EDT INCLUDE
  AXTON...
  CALLANDS...
  
<<CALL TO ACTION>>LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE LIKELY
WITH THIS STORM. IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
LA[T...LON 3656 7994 3656 7957 3697 7916 3700 7950

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:00 PM EDT, 6 minutes earlier.

Area forecast discussion, Jun 26, 9:00 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT MON JUN 26 2000

COORDINATION NOTE: KFCX 88D IS DOWN AND WILL BE REPAIRED TUESDAY
AFTERNOON AFTER A PART ARRIVES.

 MSAS SFC LI INDICATED MINUS 4 IN SOUTHEAST CORNER OF CWA AT 00Z.
THE BEST SFC MOISTURE CONVERGENCE WAS LOCATED ACROSS NORTH CAROLINA.
LAPS CAPE VALUES OF 3500 TO 4000 J/KG LOCATED IN HALIFAX AND
CHARLOTTE COUNTY. RNK 00Z SOUNDING WAS UNSTABLE WITH AN LI OF MINUS
3 AND PWAT AROUND 1.50 INCH. WSR-88D COMPOSITE IMAGES DISPLAYED
WIDELY SCT SHOWERS AND THUNDERSTORMS IN FA AT 0025Z. A LINE OF
THUNDERSTORMS WAS CREEPING NORTH UP INTO NORTHWEST NC. WE WILL HAVE
TO WATCH PLACEMENT OF CONVECTION FOR POSSIBLE FLASH FLOOD WARNINGS
FOR LOCATIONS WHICH RECEIVED 2 TO 4 INCHES EARLIER TODAY. IT APPEAR
THAT THE AXIS OF HEAVIER RAIN IS LOCATED EAST OF REGION OF CONCERN.
SO I WAS NOT PLANNING ANY FFA AT THIS TIME. MEANWHILE TO OUR WEST
ANOTHER LINE OF SHOWERS AND THUNDERSTORMS IN EASTERN KY IS ADVANCING
QUICKLY EAST TOWARDS WESTERN PORTION OF FA. SOME OF THESE STORMS
WILL REACH OUR WESTERN MOUNTAINS LATER TONIGHT.  THE ETA/RUC AND AVN
SHOWED A WEAK VORT LOBE SWINGING THRU EAST PART OF CWA FROM 00Z-06Z.
GOOD AREA OF UPPER DIVERGENCE AND LOW LVL CONVERGENCE MOVES ACRS
AREA FROM TUESDAY AFTERNOON INTO TUESDAY NIGHT. SERIES OF SHORTWAVES
WILL MOVE THROUGH LONGWAVE TROUGH OVER THE EASTERN US DURG THE PD.
THE PLACEMENT OF THE FRONT IS DIFFERENT DEPENDING ON THE MODEL OF
CHOICE. IN GENERAL... FRONT SLOWS DOWN AS IT TAKES ON A MORE SW-NE
ORIENTATION... MORE PARALLEL TO UPPER FLOW. THE AVN DEVELOPS A WAVE
ALONG THE BOUNDARY. IN ANY CASE EXPECT TO SEE TONIGHTS CONVECTION TO
WEAKEN AND THEN EXPECT SCT AFTERNOON SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON INTO TUESDAY NIGHT. SPC HIGHLIGHTED THE THREAT FOR
SEVERE THUNDERSTORMS TOMORROW IN 980. MAIN THREAT WILL BE WIND AND
HAIL. THANKS FOR ALL THE H:ELP EVERYONE.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

KK

In the hours before

Local storm report, Jun 26, 5:26 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
526 PM EDT MON JUN 26 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    MADISON HEIGHTS           VA   WIND DAMAGE
06/26/00   AMHERST                        LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES DOWN ACROSS
                                          ROAD IN MADISON HEIGHTS.

0459 PM    1 E CENTENARY             VA   WIND DAMAGE
06/26/00   BUCKINGHAM                     LAW ENFORCEMENT REPORTED
                                          TREES BLOWN DOWN ACROSS
                                          HIGHWAY.
Special weather statement, Jun 26, 6:53 PM EDT, 2 hours 13 minutes before
NCZ001>003-018-019-VAZ015>017-032-033-262252-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
653 PM EDT MON JUN 26 2000

THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR

NORTH CAROLINA...
         ALLEGHANY           SURRY               ASHE
         WATAUGA             WILKES

VIRGINIA...
         CARROLL             FLOYD
         GRAYSON             PATRICK

THE THREAT FOR WIDESPREAD FLASH FLOODING HAS ENDED ACROSS THE REGION
THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY DEVELOP
LATER THIS EVENING. WATCH FOR LOCALIZED FLOODING PROBLEMS IN LOW LYING AND
POOR DRAINAGE AREAS.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:25 PM EDTFlash Flood WarningRNKCarroll, City of Galax3 hr
Jun 27, 2:31 PM EDTSevere Thunderstorm WarningRNKAmherst44 min
Jun 27, 6:35 PM EDTFlash Flood WarningRNKWythe3 hr
Jun 27, 6:57 PM EDTFlash Flood WarningRNKCity of Radford3 hr
Jun 27, 7:04 PM EDTFlash Flood WarningRNKPulaski3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.